To be considering stopping my ADs(36 Posts)
I have chronic anxiety. Really its been like it for at least 10 years and ive been on medication for most of that time.
I'm not better, my anxiety is still there and i have a level of anxiety all of the time, but i think it might actually be my medication that causes this.
I forget to take them a fair bit and on those days, i feel better.
I have also started to manage exercise and that really does help.
The thing is, i don't ever expect to be free from anxiety, but i am managing a much more positive outlook and have managed to work, albeit part-time and i am enjoying it and thinking of looking for something more permanent, more hours etc this year.
I have a feeling its time to try life drug free - am i mad to even consider this?
I crashed in a big way the last time anxiety got hold of me and i was suicidal and i don't want to go back there, but i also don't want to be dependent on pills forever.
Very slowly! Speak to your GP and reduce the amount, stick on a lower dose for several weeks before trying to reduce it again.
If you are going to do this, I second what RandomMess said. Take it very slowly & don't do it without support.
Thankyou - i know i have to go slowly. I have forgotten them a few days in a row and have felt ok but i know that is because they actually have a fairly long half life and don't leave the body quickly. Anything beyond that and im pushing my luck.
Am on 20mg escitalopram (equivalent to 40mg citalopram) so a hefty dose anyway, i can't say i notice side effects but that is because ive been on them for years.
Will make an appointment with my GP.
Very very very slowly. I was on half that dose of citalopram and it took me months. I feel much better but then I also had CBT to
help. I am able to recognise the feelings I have as depression and what to do to help. And yes exercise is my saviour. (Odd as I'm a fat bird!)
If you're working then you are doing better than me!
I was on 40mg citalopram and it took me about a year to come off. I must have been really sensitive to it (in the end had 2.5mg down to twice a week before finally coming off!). My Aunty on the other hand was on prozac and sleeping pills for about 15 years and came to the conclusion that it wasn't doing anything for her so she just came off cold Turkey and hasn't looked back. I wouldn't necessarily recommend that approach though!
Speak to you gp and ensure you have a hold over your anxiety with different things. I find cbt strategies help.
I find that some ADs can definitely make me more anxious, so I'd certainly consider reducing them if you're noticing that you feel better not taking them. Maybe worthwhile discussing with your GP stopping them over time and then maybe having some PRN beta blockers as an occasional help.
Can I also suggest you don't start reducing until about March...these cold and dark winter months never help our mindsets, even us non-sufferers. DP came off his citalopram slowly over the last winter (or the one before, not sure now) and it was hell.
Well done on changing your lifestyle and outlook on life. Am waiting for the day DP is ready and able to do the same.
Hi Lem, I'm posting only because you're a poster I 'know' in the sense that I think we joined MN about the same time, and more than one of your posts has made me !
I have no direct experience of antidepressants, however one of my sisters and two of my staff have benefited hugely from them. All three have now stopped using them, but like everyone else up thread has said, they've done it slowly and carefully with GP and RL support.
Good luck, best wishes and Happy New Year!
It would be unwise to stores cubed medications without consulting your gp or support team first.
Your GP needs to advise and support you with your medication but have a look at the Living Life to the Full website and Dr Claire Weekes website for information about her books, CDs and DVDs. Her 'teachings' are highly recommended. Everyone experiences anxiety at different times in their lives, it's how you respond to the anxiety that is the key. You can get to a point where anxiety has a far less adverse effect on you.
YANBU. I don't believe drugs are for everyone.
Many ADs have a side effect of ... anxiety and depression! It's crazy.
I have a mild form of bipolar called cyclothymia and find that I am happier and cope better with life without the drugs than with them. It might not make sense technically but it works for me.
"Am on 20mg escitalopram (equivalent to 40mg citalopram)"
Really? I was on 20mg escitalopram for years. When we went on holiday to Wales and my husband (despite assurances to the contrary, left the bag with my medication in behind) I had to contact my GP and get him to fax a GP in Wales so that I could get a prescription for the medication. At the Welsh practice they said that they don't prescribe escitalopram and I would have to have citalopram instead. I was prescribed 20mg.
Many years later my own GP said he was switching me from escitalopram to citalopram (costs) and again I was still given the same 20mg dose. Until this thread I had never heard that 20mg escitalopram = 40 mg citalopram. I will be on ADs for the rest of my life.
Anyway, I am glad you'll be discussing it with your GP, OP. Good luck.
Definitely worth speaking to your GP about weaning off.
Off-topic slightly, but is 40mg citalopram a high dose then? Bugger me.
Grunt, it is pretty much - they are pharmacologically identical but citalopram is half/half mixture of the same molecule that exists as a mirror image, the different molecules don't fit in the active site for the drug so the side effects are different and the dosage effectively doubles in escitalopram. That is how i understand it anyway - citalopram is the "naturally occuring" state of the drug, escitalopram is treated in some way so you only get one of the mirror images, the active one. So chopping and changing from the two wont make a great deal of difference. Citalopram is far cheaper so GPs prefer this.
I am half expecting that i will be on ADs forever too, but i want to have one last go of it.
I would see why they woulnd't give you 40mg citalopram though, as it does have more side effects ime, it pretty much turned me into a zombie. I wasn't coping on 20mg so my GP suggested escitalopram instead and ive found it better.
I (stupidly) came off Seroxat very quickly - I'd run out and decided to go without. It was the most awful experience of my life. Please, please speak to your doctor before you come off any ADs.
Alice - some argue that 40mg citalopram is pretty much the "working" dose, i think you can have 60mg but not sure. Some drs consider anything below 40mg to be sub-clinical (can you tell ive researched this somewhat!).
Gamer - I am concerned about this too, because as i said, i'm not better,everything in the garden isn't rosey but i feel i need to try, if not i think i may consider an alternative AD.
Don;t worry, i plan to do this VERY Slowly imperial. I came off citalopram, what i thought was slowly, over a period of about three months, it wasn't slow enough, i would envision this taking about a year.
sorry The! I just re-read my last post (silly auto correct!!). That should read; it would be unwise to stop taking prescribed medication without consulting your gp or support team first. To prevent a repeat of your previous experience of crashing, supervision would help with gradual withdrawal.
Thanks for the info, OP. I didn't get to see the GP in Wales, I sat in the waiting room and the practice nurse said about "the molecules go the opposite way" when she said I'd have to have the other AD. The thing with depression and AD's is, sometimes it's impossible to know what is due to the depression and what is due to side-effects of AD's, for example, apathy and constant tiredness, but insomnia at night. I know the nightmares are due to AD's (when I do eventually get to sleep.) Other symptoms, such as painful joints could just be age and arthritis, or a combination of both.
It's an embuggerance indeed.
Theo I've been on 20 mg citalipran for about 2 years and I decided to reduce it, by myself, no dr consultation, because I'm a twat basically!
So I tried missing one a week, and that wasn't too bad. Then I tried halving my usual dose to 10mg and that's when I started having the most awful symptoms. I was at work, felt confused, brain zaps, really odd. So when I googled it I found these are all common to coming off citalipran.
So I've got my dose down to 10mg a day, without telling the dr which I know I should, and I feel fine. But I wish I'd asked how to do it properly as I didn't make the connection and felt awful
What I meant to add in my previous post is that, who knows whether I would feel better or worse on 40mg of citalopram. Would it alleviate depression more and lift my mood or would the side-effects be even worse with no advantages? Even Gp's wouldn't know the answer to that one I'm sure, there's side-effects with everything and it's down to what you can live with I suppose.
Sorry, I'm a bit rambly tonight. Will shut up.
I am currently weaning myself off 100mg of venlafaxine. If I'd known how tough it is to come off this particular ad I would have stuck wirh lexapro. The head zaps, dry mouth and tingly face tell me I'm in for a rough ride.
However I'm ready to be drug free, was initially prescribed lexapro for PND then unfortunately lost my parents so thought it best to stay medicated.
I'm feeling much stronger these days and need to start somewhere. .
Best of luck to you
I have heard its possible to take Zananx on the days when we feel a little anxious or panicky, just to ease us into drug freeness gently
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.